Thunderstorm Wind, Yuma
- When
- June 25, 2:28 PM MST
- Where
- Yuma County, 9.97 mi ESE of Kirk
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 39.570, -102.424
A storm chaser reported a wind gust measured at 60 mph at location.
A line of showers and thunderstorms developed in eastern Colorado which moved eastward toward the CO/KS border in the afternoon hours. The thunderstorms produced wind gusts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of showers and thunderstorms developed in eastern Colorado which moved eastward toward the CO/KS border in the afternoon hours. The thunderstorms produced wind gusts up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 1:14 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 214 PM MDT Thu Jun 25 2020 .SHORT TERM...(This evening through Friday Night) Issued at 102 PM MDT Thu Jun 25 2020 19 UTC Water vapor imagery and RAP analysis indicated short wave trough axis bisecting the CWA with some pronounced drying/subsidence noted near its axis. At the surface, storms starting to develop behind the upper level feature along surface trough from KIML to KLIC, in area of persistent convergence. To the south of the trough, very warm conditions dominated with temperatures in the upper 90s to low 100s. Main forecast concerns are going to be thunderstorm chances through the evening, followed by another round on Friday evening. Thunderstorms have already initiated along surface trough just to the west of the area. With high LCL's weak overall shear and MLCAPES between 500-1500 j/kg, not expecting to see very organized storms. However, the high LCL's and dry inflow air will likely create strong downdrafts which will pose a microburst threat as well as allow a strong cold pool to form and further initiate storms downstream across the CWA. Convective allowing models all seem to be following this evolution which increases confidence. The combination of strong winds,high cloud bases and lots of evaporation may increase the risk of lightning induced fires, although there is a lot of uncertainty with respect to how much precipitation will reach the ground. Cold front will sweep across the area overnight and may bring a brief period of gusty winds, although current timing and pressure rises estimates seem to indicate winds will not get out of hand as it passes. Will likely see little if any precip chances through the day Friday as cooler air builds into the area shifting instability axis to the south of the area, with capping very strong to the north of front even if instability present. Think the most likely scenario will be thunderstorms developing in the easterly flow behind front along higher terrain. Shear profiles certainly support organized storms and with the 0-3km shear orientation and likelihood of strong cold pools, expect MCS to roll across the area during the evening hours, perhaps bringing an organized damaging winds threat. .LONG TERM...(Saturday through Thursday) Issued at 212 PM MDT Thu Jun 25 2020 For the extended period, the models start out showing the Plains being between an upper air trough and ridge on Saturday due to an localized upper air low over UT/NM. During this period, a shortwave trough will move through the local area. On Sunday, models both show an upper level low traveling in from Pacific Northwest U.S. while another upper level low persists in the Northeastern U.S. This setup causes an upper air ridge to reside over the Plains for the beginning of next week. The GFS model shows the Pacific Northwest low moving more southeastward on Tuesday evening causing a negatively tilted upper air trough to move over the CWA. However, the ECMWF model keeps the low in the Pacific Northwest making this trough stay more over the Rockies and starting to tilt negatively by Thursday. This situation will be monitored as the timing of the middle of next week's weather system relies on how this plays out. On the surface, a chance of showers and thunderstorms are expected on Saturday in the CWA due to the shortwave trough aloft. For the beginning of next week, dry conditions are expected throughout the CWA. However, isolated showers and thunderstorms cannot be ruled entirely at this time Sunday and Monday. Chances of showers and thunderstorms return Tuesday evening and these chances increase on Wednesday across the CWA. Thursday's forecast also shows a slight chance of showers and thunderstorms. Fire weather also cannot be ruled out entirely for the western counties of the CWA for Sunday through Tuesday as forecasted RH values begin to drop Sunday below 20% with models show wind gust speeds expected to reach up to 25 mph. Saturday's high temps for the CWA are expected to be in the lower 90s as precipitation cools things in the area. Sunday and Monday should see a return of highs reaching the upper 90s across the CWA with some parts hitting possibly 100 degrees. Middle 90s are the expected Tuesday's high temps. Wednesday and Thursday's high temps for the CWA will return to the upper 80s and lower 90s as precipitation cools the area. Overnight low temps are forecasted to stay in the upper 50s to middle 60s for the western counties of the CWA throughout the forecast period with the eastern counties of the CWA low temps ranging from the lower 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1129 AM MDT Thu Jun 25 2020 Primary forecast concerns for the TAF period will be potential for line of high based (high ceiling) thunderstorms sliding across the area around 00Z. These storms will likely not have much of a visibility or ceiling impact, but will be accompanied by strong and erratic winds. Small threat for MVFR ceilings exists after frontal passage around 12z for both locations, but confidence not high enough to include in TAFS attm. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...MRC AVIATION...JRM
Hazardous Weather Outlook National Weather Service Goodland KS 238 PM MDT Thu Jun 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms developing over eastern Colorado will continue to drift to the east through midnight, While widespread severe weather is not expected, strong and erratic wind gusts up to 60 mph are possible with stronger storms. The combination of hot and dry weather along with thunderstorms with little rainfall will create near critical fire weather conditions this afternoon. While not a certainty, a fire due to lightning strikes may occur. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop across eastern Colorado and spread across the area on Friday night, mainly in the evening hours. Severe thunderstorms are possible, with large hail and wind gusts in excess of 60 mph the primary threat. Critical to near fire weather conditions may occur for East Central Colorado Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but if blowing dust or strong winds are observed, please report to the National Weather Service. JRM
Special Weather Statement National Weather Service Goodland KS 117 PM MDT Thu Jun 25 2020 COZ090-251945- Yuma County CO- 117 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 145 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm over Yuma, moving east at 25 mph. Other storms were entering western Yuma County from Washington County. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Yuma, Eckley, Abarr, Heartstrong and Vernon. This includes Highway 385 between mile markers 220 and 233. LAT...LON 4043 10235 3976 10220 3964 10280 4024 10279 TIME...MOT...LOC 1916Z 252DEG 24KT 4012 10270 024
Special Weather Statement National Weather Service Goodland KS 205 PM MDT Thu Jun 25 2020 COZ090-252030- Yuma County CO- 205 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Eckley, or 19 miles south of Yuma, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Heartstrong and Vernon. This includes Highway 385 between mile markers 224 and 235. LAT...LON 3975 10265 3992 10272 4008 10229 3982 10218 TIME...MOT...LOC 2005Z 251DEG 12KT 3986 10260 024
Special Weather Statement National Weather Service Goodland KS 241 PM MDT Thu Jun 25 2020 COZ090-091-252100- Kit Carson County CO-Yuma County CO- 241 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 300 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Bonny Reservoir, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir, Hale and Idalia. This includes Highway 385 between mile markers 204 and 222. LAT...LON 3978 10244 3981 10205 3951 10205 3953 10248 TIME...MOT...LOC 2040Z 272DEG 24KT 3969 10235 024
Special Weather Statement National Weather Service Goodland KS 241 PM MDT Thu Jun 25 2020 COZ090-KSZ001-NEZ079-252100- Yuma County CO-Cheyenne KS-Dundy NE- 241 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 300 PM MDT/400 PM CDT/... At 241 PM MDT/341 PM CDT/, Doppler radar was tracking a strong thunderstorm over Wray, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray, Haigler and Laird. This includes Highway 385 between mile markers 236 and 249. LAT...LON 3997 10229 4016 10228 4019 10188 3992 10190 TIME...MOT...LOC 2041Z 272DEG 24KT 4008 10220 024
Special Weather Statement National Weather Service Goodland KS 303 PM MDT Thu Jun 25 2020 COZ090-091-KSZ001-252130- Kit Carson County CO-Yuma County CO-Cheyenne KS- 303 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 330 PM MDT/430 PM CDT/... At 302 PM MDT/402 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Haigler to 6 miles north of Stratton. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Bonny Reservoir, Hale, Beecher Island and Idalia. This includes Highway 385 between mile markers 199 and 223. LAT...LON 3992 10176 3933 10238 3933 10278 3992 10213 TIME...MOT...LOC 2102Z 266DEG 36KT 3987 10203 3940 10257 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM WILDFIRE 12 NW SAINT FRANCIS 39.89N 101.97W
06/25/2020 CHEYENNE KS LAW ENFORCEMENT
LIGNTNING INDUCED FIRE IN A PASTURE NEAR
INTERSECTION OF COUNTY ROADS 5 AND W.
&&The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
A storm chaser reported a wind gust measured at 60 mph at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901558.